Connecticut, 2021

Damaging Wind in Connecticut, June 4, 2021

June 4, 2021 · NWS OKX · 1 event in 1 county or zone

A pre-frontal trough and upper level disturbance triggered severe thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough and upper level disturbance triggered severe thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 4, 5:00 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 4, 5:00 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
600 PM EDT Fri Jun 4 2021

.SYNOPSIS...
An approaching low pressure trough will pass through by
midnight. High pressure will then build to the west this
weekend. A hot air mass will continue to build in for the first
half of next week, followed by a cold frontal passage Wednesday
night into Thursday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Canceled Severe Thunderstorm Watch 236 as the line of convection has
weakened. The convection has moved over the more stable marine layer
and has become elevated. Trends continue to indicate stratification
and warming cloud tops.

The only other area of concern is across southeast Connecticut.
An area of convergence has been producing training thunderstorms
just north of New London County. Over 3 inches of rain was just
reported in nearby Marlborough by WFO BOX. We are monitoring the
progress of this convection early this evening, but waning heating
should gradually bring a downward trend to this activity by sunset.

Skies should skies should clear out after sunset as the convection
weakens and the vortmax pass to the east. Some low clouds and/or fog
may redevelop across Eastern Long Island and southeast Connecticut
overnight.

Lows tonight will be mostly in the 60s, with some mid/upper 50s
possible in the valleys well NW of NYC and in the Long Island Pine
Barrens.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
It now appears that temps on Sat will be warmer than previously
forecast, as sfc high pressure builds from the west, heights
rise aloft, and H8 temps warm to +18C.This supports high temps
in the mid 90s in the urban corridor of NE NJ and lower 90s in
most areas away from the coast, where high temps should still
reach the upper 70s to mid 80s. Max heat index values on Sat
should reach 95 in the urban corridor of NE NJ, with lower 90s
elsewhere in the lower elevations from NYC north/west.

Low temps Sat night should range from the lower 70s in/around
NYC to the 60s most elsewhere. With dewpoints in the lower 60s,
nighttime conditions should not be as uncomfortable as with
typical summer heat.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The main story during this long term period will be the hot and
somewhat humid conditions Sunday through Wednesday as a Bermuda
high sets up and remains over the western Atlantic. A frontal
boundary will remain to our north and will very slowly approach
during the week.

With high pressure centered to the east, a southwesterly flow
will set up across the region. This will pump in heat and
humidity. Heights aloft will build and 850 hPa temperatures will
rise to 16 to 19 C. These conditions will allow max temperatures
to climb into the upper 80s and 90s Sunday through Tuesday.
Closer to the coast, A southerly wind component will keep Long
Island and most of CT cooler than the rest of the area. With dew
points in the lower 60s, we should fall short of heat advisory
headlines as heat index values remain below 95.

Temperatures drop slightly for Wednesday, but more so for Thursday
as the cold front moves through.

Mainly dry conditions are expected on Sunday and Monday, however a
few diurnally driven storms will be possible Monday afternoon across
the far western portions of the CWA. A slightly better chance of
showers and thunderstorms come on Tuesday, and eventually the better
chance of storms on Wednesday just ahead of the cold front.

Another chance of showers will be possible on Friday as a shortwave
approaches from the west.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
A weak through of low pressure remains in the vicinity through
tonight.

Primarily VFR this afternoon and tonight outside of KISP and
KGON. TSRA with MVFR/IFR conds move through this afternoon to
early evening.

Outside of thunderstorms, winds mainly SW around 10 kt this
afternoon, becoming lighter tonight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments for timing and flight categories possible this
afternoon to early evening for TSTMs passing through/nearby.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday through Sunday...VFR.
.Monday through Wednesday...Mostly VFR with a chance of MVFR in
showers and TSTMs each day.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
SCA for hazardous seas remains in effect E of Fire Island Inlet
into this evening. Seas there should subside somewhat later
tonight, and with high pressure just south of the waters, winds
and seas should then remain below SCA criteria through Wed.

&&

.HYDROLOGY...
Convection beginning to weaken early this evening. No hydro concerns
for the rest of the evening except over southeast Connecticut.
Showers and thunderstorms over northern Middlesex and northern New
London could produce 1-2 inches with locally higher amounts. Minor
urban/poor drainage flooding is possible here, and isolated flash
flooding may be possible.

&&

.TIDES/COASTAL FLOODING...
There is a high risk of rip currents at the ocean beaches Saturday
and a Moderate risk of rip currents Sunday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Saturday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ350.
     Small Craft Advisory until 8 PM EDT this evening for ANZ353.

&&

SYNOPSIS...BC/BG
NEAR TERM...BG/DS
SHORT TERM...BG
LONG TERM...BC
AVIATION...JC
MARINE...BC/BG
HYDROLOGY...BC/BG
TIDES/COASTAL FLOODING...DS
Hazardous weather outlook, Jun 4, 5:01 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
601 PM EDT Fri Jun 4 2021

ANZ335-338-345-353-355-CTZ005>010-NJZ002-004-006-103>108-NYZ067>074-
078-176-177-052215-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northern Queens-
Northern Nassau-
601 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-178-179-052215-
Kings (Brooklyn)-Southwest Suffolk-Southern Queens-Southern Nassau-
601 PM EDT Fri Jun 4 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-350-CTZ011-012-NYZ079-052215-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-Southern Middlesex-
Southern New London-Northeast Suffolk-
601 PM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-052215-
Southeast Suffolk-
601 PM EDT Fri Jun 4 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jun 4, 4:54 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
554 PM EDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     1 S MAMARONECK          40.92N 73.73W
06/04/2021  M49 MPH          ANZ335             NY   MESONET

            43 KT WIND GUST.

&&
Local storm report, Jun 4, 5:06 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
606 PM EDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     MARINE TSTM WIND 1 S MAMARONECK          40.92N 73.73W
06/04/2021  M49 MPH          ANZ335             NY   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            S MAMARONECK. 43 KT WIND GUST.

&&
Local storm report, Jun 4, 5:28 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
628 PM EDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             EDGEWATER               40.82N 73.98W
06/04/2021  M1.25 INCH       BERGEN             NJ   PUBLIC

            HALF-DOLLAR SIZE HAIL REPORTED.

&&
Local storm report, Jun 4, 5:30 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
630 PM EDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     MARINE TSTM WIND 2 N TOMPKINSVILLE       40.66N 74.06W
06/04/2021  M62 MPH          ANZ338             NY   MESONET

            54 KT WIND GUST REPORTED.

&&
Local storm report, Jun 4, 5:32 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
632 PM EDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     MARINE TSTM WIND 1 SW BATTERY PARK       40.70N 74.02W
06/04/2021  M51 MPH          ANZ338             NY   AWOS

            44 KT WIND GUST REPORTED.

&&
Local storm report, Jun 4, 5:33 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
633 PM EDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     MARINE TSTM WIND NYC/LA GUARDIA          40.78N 73.88W
06/04/2021  M45 MPH          QUEENS             NY   ASOS

            39 KT WIND GUST REPORTED.

&&

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
June 4, 5:34 PM EST
Where
Middlesex County, 1.7 mi ENE of East Hampton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.590, -72.470

Via a report from MPing: 3-inch tree limbs broken and power poles broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954959.